Jump to content
Punarbhava

Howland, 2010 Potential adverse effects of discontinuing psychotropic drugs

Recommended Posts

Punarbhava

J Psychosoc Nurs Ment Health Serv. 2010 Jun;48(6):11-4.

 

Potential adverse effects of discontinuing psychotropic drugs.

 

Part 1: Adrenergic, cholinergic, and histamine drugs.

Howland RH.

 

Source

Psychiatry, University of Pittsburgh School of Medicine, Western Psychiatric Institute and Clinic, Pittsburgh, PA 15213, USA. HowlandRH@upmc.edu

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/20506969 Full text here.

 

Understanding drug pharmacology and mechanism of action can help explain not only therapeutic effects and side effects, but also potential adverse effects when drugs are discontinued. This series of articles will broadly review the potential adverse effects associated with the discontinuation of various psychotropic drugs. This first article focuses on adrenergic, cholinergic, and histamine drugs. After chronic use, abruptly stopping adrenergic receptor drugs can cause rebound anxiety, restlessness, and heart palpitations.

 

Abruptly stopping anticholinergic drugs can lead to an anticholinergic discontinuation syndrome characterized by cholinergic rebound, symptoms of which include nausea, sweating, and urinary urgency.

 

Discontinuation of acetylcholinesterase enzyme inhibitor drugs may be associated with mild anticholinergic-like effects such as dry mouth, constipation, and blurred vision.

 

Abrupt discontinuation of histamine-blocking drugs can be associated with activation, insomnia, and a mild anticholinergic withdrawal syndrome.

 

Tapering, rather than abruptly discontinuing, medication can avoid or minimize medication discontinuation effects.

 

PMID:

20506969

[PubMed - indexed for MEDLINE]

Share this post


Link to post
Share on other sites
Altostrata

This is part 1 of a 4-part series about psychiatric drug withdrawal.

Share this post


Link to post
Share on other sites
Punarbhava

http://www.ncbi.nlm.nih.gov/pubmed/20608581

 

J Psychosoc Nurs Ment Health Serv. 2010 Jul;48(7):9-12. doi: 10.3928/02793695-20100527-98. Epub 2010 Jun 22.

 

Potential adverse effects of discontinuing psychotropic drugs: part 2: antidepressant drugs.

 

Howland RH.

Source

University of Pittsburgh School of Medicine, Western Psychiatric Institute and Clinic, 3811 O'Hara Street, Pittsburgh, PA 15213, USA. HowlandRH@upmc.edu

 

Abstract http://www.ncbi.nlm.nih.gov/pubmed/20608581 Full text here.

 

Understanding the particular pharmacology of different antidepressant drugs can help explain their adverse effects when they are discontinued. For all antidepressant drugs, abruptly stopping them can sometimes result in "rebound" hypomania or mania.

 

Antidepressant drugs having anticholinergic effects often are associated with a discontinuation syndrome characterized by cholinergic rebound, with symptoms of nausea, vomiting, abdominal cramping, sweating, headache, and muscle spasms.

 

Discontinuation of monoamine oxidase inhibitor drugs sometimes results in flu-like symptoms, dysphoria, restlessness, tachycardia, hypertension, and a delirium-like state.

 

Serotonergic antidepressant drugs are sometimes associated with a distinct discontinuation syndrome characterized by dizziness, weakness, nausea, headache, lethargy, insomnia, anxiety, poor concentration, and paresthesias.

 

Adverse discontinuation effects can occur with all types of antidepressant drugs, but only rarely would they be considered serious. To minimize adverse discontinuation effects and to reduce the risk of relapse or recurrence of the underlying treated condition, tapering antidepressant medication is prudent for all patients.

 

[PubMed - indexed for MEDLINE]

 

_____________________________________________________________________

 

J Psychosoc Nurs Ment Health Serv. 2010 Aug;48(8):11-4.

 

Potential adverse effects of discontinuing psychotropic drugs. Part 3: Antipsychotic, dopaminergic, and mood-stabilizing drugs.

 

Howland RH.

Source

Psychiatry, University of Pittsburgh School of Medicine, Western Psychiatric Institute and Clinic, Pittsburgh, PA 15213, USA. HowlandRH@upmc.edu

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/20669865 Full text here.

 

Abrupt discontinuation of antipsychotic drugs in patients with schizophrenia is associated with earlier, and often more severe, illness episodes than are seen with gradual discontinuation. Antipsychotic drugs can cause various abnormal motor syndromes, but abruptly stopping them has been associated with the seemingly paradoxical development of similar motor syndromes, such as withdrawal dyskinesias, parkinsonian symptoms, dystonias, and neuroleptic malignant syndrome.

 

Dopamine-releasing and dopamine-agonist drugs are used to treat some of the motor syndromes caused by antipsychotic drugs, but their abrupt discontinuation can also be associated with abnormal syndromes. When antipsychotic drugs, lithium, or certain anticonvulsant drugs are used for treatment of bipolar disorder, rapid versus gradual discontinuation is more likely to lead to greater mood instability and manic relapse.

 

If necessary, these medications should be gradually tapered to minimize all types of adverse discontinuation effects. Patients should be educated about the possible adverse effects of abrupt medication discontinuation.

 

PMID:

20669865

[PubMed - indexed for MEDLINE]

___________________________________________________________________________

 

 

J Psychosoc Nurs Ment Health Serv. 2010 Sep;48(9):11-4. doi: 10.3928/02793695-20100730-04. Epub 2010 Aug 23.

 

Potential adverse effects of discontinuing psychotropic drugs.

 

Part 4: Benzodiazepine, Glutamate, Opioid, and Stimulant Drugs

 

Howland RH.

Source

University of Pittsburgh School of Medicine, Western Psychiatric Institute and Clinic, 3811 O'Hara Street, Pittsburgh, PA 15213, USA. HowlandRH@upmc.edu

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/20795589 Full text here.

 

For nurses in clinical practice, understanding the pharmacology of drugs their patients take is relevant to understanding their therapeutic uses, side effect profiles, and adverse discontinuation effects.

 

In this article, the last of a four-part series, the discontinuation effects of the following psychotropic drugs are described: benzodiazepine drugs (which have hypnotic, anti-anxiety, and anticonvulsant effects), non-benzodiazepine drugs (used for insomnia), glutamate-modulating drugs, opioid receptor agonist drugs (used as analgesics for the treatment of various pain conditions), and stimulant drugs.

 

Serious adverse effects are likely to occur only after abrupt discontinuation of benzodiazepine drugs, and they should almost always be tapered. Prominent discontinuation effects are seen with opioid and stimulant drugs, but these are usually not serious. Tapering medication, rather than abruptly stopping them, can avoid or minimize the potential adverse discontinuation effects associated with most psychotropic drugs.

 

Copyright 2010, SLACK Incorporated.

 

PMID:

20795589

[PubMed - indexed for MEDLINE]

Edited by Altostrata
added link to full text

Share this post


Link to post
Share on other sites
Altostrata

Thanks to our very own members cinephile and Nadia, I received full text for all of these. I've put the links in Pun's posts above.

 

(Nice job, Pun!!)

 

These articles catalog withdrawal symptoms from various drugs and speculate about their cause.

 

All of the articles advise slow tapering, but fail to explain what that is. When these articles came out, I wrote Dr. Howland and asked him where that advice was published. He suggested I write a letter to the editor (him).

Share this post


Link to post
Share on other sites
Punarbhava

Thanks to our very own members cinephile and Nadia, I received full text for all of these. I've put the links in Pun's posts above.

 

(Nice job, Pun!!)

 

These articles catalog withdrawal symptoms from various drugs and speculate about their cause.

 

All of the articles advise slow tapering, but fail to explain what that is. When these articles came out, I wrote Dr. Howland and asked him where that advice was published. He suggested I write a letter to the editor (him).

 

 

Thanks Alto. This was something I had in my research files and I thought I'd post it since I knew you'd love it but as you stated they fail to inform HOW to taper.

 

Many thanks to Cine, Nadia and ajay for your assistance. I now will be able to read the full text.

 

Punar

Share this post


Link to post
Share on other sites
manymoretodays

Yay!!!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×